Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
From the Centers for Disease Control and Prevention
March 24/31, 1999

Hemolysis Associated With 25% Human Albumin Diluted With Sterile Water—United States, 1994-1998

Author Affiliations

Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999American Medical AssociationThis is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

JAMA. 1999;281(12):1076-1077. doi:10.1001/jama.281.12.1076

MMWR. 1999;48:157-159

Since 1994, a shortage of 5% human albumin, a product used off-label during therapeutic plasma exchange (TPE), has existed in the United States. Because of this shortage, hospital pharmacists may prepare 5% solution of human albumin by diluting 25% human albumin with 0.9% NaCl or, when sodium load is a concern, 5% dextrose. However, if sterile water alone is used as the diluent, the osmolarity (tonicity) of the albumin solution is reduced and may cause hemolysis in recipients. This report describes two of 10 episodes of hemolysis (one fatal)* among persons who received 25% human albumin diluted with sterile water and emphasizes that sterile water alone should not be used to dilute albumin.

Case 1

In January 1998, a 44-year-old patient in a Maine hospital underwent TPE with 5% human albumin prepared by diluting 25% human albumin 1:5 with sterile water to treat cryoglobulinemia. After an infusion of 270 mL of the solution, the fluid in the plasma exchange device tubing became tinged red, and the procedure was stopped. The patient reported no symptoms; however, the patient's hematocrit decreased within 24 hours from 36% to 29% (normal: 37%-48%) and 48 hours later, serum creatinine increased from 0.9 mg/dL to 3.5 mg/dL (normal: <1.5 mg/dL). During the next 2 weeks, the patient's renal function recovered, and the patient subsequently underwent TPE with 5% human albumin without complication.

Case 2

In July 1998, a 76-year-old patient with multiple myeloma, chronic renal insufficiency, anemia, and thrombocytopenia was hospitalized in Pennsylvania for hip replacement. Two days after surgery, the patient underwent TPE for the multiple myeloma with 5% human albumin prepared by diluting 25% human albumin 1:5 with sterile water. After 750 mL were infused, red-tinged plasma was observed in the exchange tubing and red-tinged urine in the catheter bag, and the procedure was discontinued.The patient reported no symptoms.

Within 4 hours, hematocrit, blood urea nitrogen, and creatinine had not changed from baseline values, but the serum lactate dehydrogenase had increased from 149 IU/L to 734 IU/L (normal: 100 IU/L-225 IU/L). Eight hours after TPE, the patient went into shock and had a cardiac arrest. The hematocrit had decreased from 22% to 19%. Shortly after resuscitation, the patient developed disseminated intravascular coagulation (DIC) and bled from multiple sites. During the next 48 hours, progressive renal insufficiency developed; creatinine levels increased from 2.8 mg/dL to 3.9 mg/dL, and bleeding continued. The patient died 72 hours after TPE.

Reported by:

LR Pierce, MD, J Finlayson, PhD, JS Epstein, MD, Office of Blood Research and Review; A Gaines, PhD, F Varricchio, MD, Div of Biostatistics and Epidemiology, Center for Biologics Evaluation and Research, Food and Drug Administration. Hospital Infections Program, National Center for Infectious Diseases; and an EIS Officer, CDC.

CDC Editorial Note:

When a 5% albumin solution is prepared by diluting 25% human albumin with sterile water, its osmolarity is approximately one fifth that of plasma. Hemolysis and the consequent acute renal insufficiency in case 1 probably resulted from the hypotonicity of the 5% albumin solution used during TPE.1 In case 2, the DIC and the accompanying renal insufficiency probably also were triggered by TPE-induced hemolysis.2 The large volumes used in the procedure may have aggravated the hemolysis in these cases, because the hypotonic plasma replacement mixture accounted for a significant fraction of the patients' blood volume. In addition, the shearing force of the plasma exchange device, in association with hypotonic stress, may have damaged RBCs and contributed to the hemolysis.

Since 1994, FDA has received 10 reports of hemolysis associated with infusion of 25% albumin diluted with sterile water. Eight of the 10 occurred after 1996. Four of the 10 patients had no hemolysis-associated complications; five developed acute renal insufficiency. Two patients died: one from the underlying disease, and the other was described in case 2 of this report.

In five cases, including case 2, the hospital pharmacists relied on the seventh or eighth editions of Trissel's Handbook on Injectable Drugs, both of which give incorrect instructions on diluting 25% albumin.3,4 In another case, the pharmacist relied on the ninth edition, in which the entry is ambiguous. In case 1 of this report, the pharmacist failed to follow the pharmacy's standard procedure of using 0.9% NaCl as the diluent.5,6 In the other three cases, the references used are not known.

The national shortage of 5% human albumin occurred during the same period as most of the hemolysis episodes. This shortage may be partially attributed to changes in production capacity. In 1997, two of the five manufacturers suspended or slowed production to bring their operations into compliance with Food and Drug Administration (FDA) good manufacturing practice regulations (Center for Biologics Evaluation and Research, FDA, personal communication, 1999). These manufacturers shared 20%-40% of the 5% human albumin market.

To stop the potentially life-threatening error that can occur when incorrectly preparing replacement albumin solution for TPE, FDA has recommended safety measures to manufactures (revise package inserts with a warning about the risk for hemolysis), and to hospital pharmacists (a "drug warning" appeared in the FDA medical bulletin in 19987 and two alerts were issued through the Institute for Safe Medication Practices). FDA also has published letters in peer-reviewed journals,5,810 and has worked with the American Society of Health-Systems Pharmacists, publisher of Trissel's handbooks, to revise the ambiguous entry. In addition, FDA has notified manufacturers of plasma exchange devices of this serious but preventable error.

Pharmacists and clinicians who encounter hemolysis associated with 25% human albumin diluted to 5% with sterile water for infusion are encouraged to report it to MEDWATCH, HF-2, FDA, 5600 Fishers Lane, Rockville, MD, 20852-9787; telephone (800) 332-1088; fax (800) 332-0178; World-Wide Web site; to CDC's Hospital Infections Program, National Center for Infectious Diseases, telephone (404) 639-6413; or to the product manufacturer.

Back to top
Article Information
*Reported to the Food and Drug Administration during 1994-1998.
Brady  HRBrenner  BM Acute renal failure. Isselbacher  KJBraunwald  EWilson  JDMartin  JBFauci  ASKasper  DLeds. Harrison's principles of internal medicine. 13th ed. New York, New York McGraw-Hill, Inc1994;1265- 74
Handin  R Disorders of coagulation and thrombosis. Isselbacher  KJBraunwald  EWilson  JDMartin  JBFauci  ASKasper  DLeds. Harrison's principles of internal medicine. 13th ed. New York, New York McGraw-Hill, Inc1994;1804- 10
Trissel  LA Handbook on injectable drugs. 7th ed. Bethesda, Maryland American Society of Hospital Pharmacists1992;
Trissel  LA Handbook on injectable drugs. 8th ed. Bethesda, Maryland American Society of Hospital Pharmacists1994;
Forte  FJCaravone  DCoyne  MJ Albumin dilution as a cause of hemolysis during plasmapheresis [Letter]. Am J Health Syst Pharm 1995;52207
Steinmuller  DR A dangerous error in the dilution of 25% albumin [Letter]. N Engl J Med 1998;3381226Article
Food and Drug Administration, Hemolysis and renal failure associated with inappropriate use of sterile water to dilute 25% albumin solution. FDA Medical Bulletin 1998;285Available at Accessed February 25, 1999.
Pierce  LRGaines  AFinlayson  JSVarricchio  FEpstein  JS Hemolysis and acute renal failure due to the administration of albumin diluted in sterile water [Letter]. Transfusion 1999;39110
Pierce  LRGaines  AVarricchio  FEpstein  JS A dangerous error in the dilution of 25% albumin [Letter]. N Engl J Med 1998;3381226- 7Article
Pierce  LRFinlayson  JSEpstein  JS More on dangerous dilution of 25% albumin [Letter]. N Engl J Med 1998;339635Article